MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL

W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL
Catalog Number BXA115902A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Calcium Deposits/Calcification (1758); Hemorrhage/Blood Loss/Bleeding (1888); Rupture (2208)
Date of Event 02/24/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Cbas® heparin surface incorporates carmeda heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.H6 - code b20: device remains implanted, and no images were provided; therefore, direct product analysis was not possible.H6 - code c21: results pending completion of investigation.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
This procedure was initially planned for a covered endovascular reconstruction of aortic bifurcation (cerab) to address heavily calcified aorta and common iliac arteries.The procedure began with a right femoral endarterectomy, followed by wire access being achieved bilaterally.An 11mm x 59mm gore® viabahn® vbx balloon expandable endoprosthesis (vbx device s/n (b)(6) was advanced to the distal aorta, and the balloon was inflated to rated burst pressure.The vbx device delivery system catheter was withdrawn successfully.Subsequently, a 16mm armada balloon was advanced into the 11mm x 59mm vbx device and inflated for post dilation to 16mm.At approximately nominal pressure the armada balloon ruptured.At this time, a flush catheter was introduced to take images and revealed an aortic rupture at the mid-level of the vbx device.To manage the leakage and rupture, physician decided to use a 20mm gore® excluder® conformable aaa endoprosthesis (aortic cuff) to cover the area of leakage and rupture.The physician then attempted to introduce the cuff through a gore® 15fr dryseal flex introducer sheath on the right, but advancement was hindered due to calcified iliac.In the process of creating a bigger hole in the femoral excessive bleeding occurred extending down to the superficial femoral artery (sfa).The physician determined that he needed to place a 7mm gore® viabahn® endoprosthesis (viabahn device) at the proximal sfa to control the bleeding.At this time, a 7mm x 5cm gore® viabahn® endoprosthesis (viabahn device serial number (b)(6) was placed near the origin of the sfa/profunda.However, it did not quite reach the origin, so an additional 7mm x 7.5cm gore® viabahn® endoprosthesis (viabahn device serial number (b)(6) was positioned higher inside the 7mm x 5cm viabahn device and at the sfa/profunda origin, successfully controlling the bleeding.Next a 11mm x29mm gore® viabahn® vbx balloon expandable endoprosthesis (vbx device serial number (b)(6) was introduced in the distal aorta with a plan to post dilate to 16mm at the level of the rupture.The 11mm x 29mm vbx device was inflated to nominal pressure and held in place by an 8mm balloon (unknown brand) from the left side.A 16mm balloon was introduced and inflated to post dilate the vbx device to 16mm.Despite these efforts, subsequent imaging showed continued leakage.It was determined that the leak may be coming from above due to lack of seal.To address this, a 11mm x 29mm gore® viabahn® vbx balloon expandable endoprosthesis (vbx device s/n (b)(6) was introduced in the distal aorta and extended upwards to achieve a better seal.It was post dilated to 16mm and imaging continued to show leakage.The physician then attempted an 18mm armada balloon at the top to try and get it to seal; however, the balloon ruptured.As the patient¿s blood pressure dropped and stomach became distended, the physician called in another physician to perform an open surgery to stop the internal bleeding.Unfortunately, the internal bleeding could not be controlled and the patient expired on the operating table.Additionally, it was reported that during the procedure two 9mm x 29mm vbx devices (serial numbers (b)(6) and two 9mm x 39mm vbx devices (serial numbers (b)(6) were used and implanted in the common iliac arteries.The physician suspects that the issue was caused by severe calcification which led to aortic rupture following vbx device post dilation.The cause was believed to be due to sharp calcium which perforated through expanded polytetrafluoroethylene (eptfe) material and ruptured the balloons.The physician was unsure of the exact cause of death but suspects it could be related to blood loss.
 
Additional Manufacturer Narrative
Section h6 updated to reflect completion of investigation.A review of manufacturing records verified that the lot involved in this complaint met all pre-release specifications.The device remains implanted and was, therefore, not available for analysis.No clinical images enabling direct assessment of product performance were returned for evaluation.Cause of the reported event cannot be established based on the information reported to gore.Further information regarding this event was requested by gore, but no further information has been reported, therefore this investigation is considered complete.

Brand Name
GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS
Common Device Name
ILIAC COVERED STENT, ARTERIAL
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL ECHO RIDGE B/P
3250 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jazmin dela rosa
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key21691701
Report Number2017233-2025-05978
Device Sequence Number9281560
Product Code PRL
UDI-Device Identifier00733132637744
UDI-Public(01)00733132637744(17)270219
Combination Product (Y/N)Y
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
P160021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberBXA115902A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2025
Supplement Date Received by Manufacturer06/18/2025
Initial Report FDA Received Date03/25/2025
Supplement Report FDA Received Date06/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/21/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age71 YR
Patient SexMale